How Much Does Arimidex Lower Estrogen By?

In this article, we answer our latest question from a reader regarding the drug Arimidex, an aromatase inhibitor.

Question

Could you please tell me by what percentage does Arimidex lower estrogen or does it totally eliminate all estrogen? Also since this drug and other aromatase inhibitors can cause weight gain, is this the body's response to try to increase estrogen by increasing fat? Thank you.

Asked by Alexandre On Oct 03, 2017

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Oct 03, 2017

Arimidex (Anastrozole) is a fourth generation aromatase inhibitor indicated for the treatment of breast cancer. Aromatase inhibitors work by binding to the aromatase enzyme, which results in the inhibition of the conversion of various androgens (androstenedione and testosterone) to estrogens by aromatase. 


As a newer generation drug, Arimidex is very potent and highly specific for the enzyme aromatase, unlike earlier generation drugs. Studies have shown that Arimidex inhibits total body aromatization  by over 97%! In addition, due to this inhibition, Arimidex decreases plasma concentration of estradiol by about 80-85% from the baseline with continuous dosing. 


In terms of side effects, Arimidex (as well as other aromatase inhibitors) decrease estrogen levels, and the adverse effects patients experience are likely attributable to that. These side effects include hot flashes, bone loss, fatigue, nausea and muscle pain/weakness.


There does appear to be minimal effects on lipid profiles (e.g. total cholesterol levels) and some patient experience either weight loss or gain. In terms of the weight gain you mention in your question, decreased estrogen can cause many metabolic changes in women. Firstly, lower estrogen levels are associated with a stronger appetite as well as being less physically active. In addition, a lack of estrogen may also lower metabolic rate so you aren't burning as many calories. It can also affect how our bodies utilize carbohydrates which could lead to more fat storage. It is important to track your nutritional habits as well as stay physically active if you are able.


About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions